Louisiana, 2025

Hail and Damaging Winds in Louisiana, March 23, 2025

March 23, 2025 · NWS SHV · 21 events in 7 counties and zones

Relatively strong instability developed ahead of an advancing cold front during the mid to late afternoon hours on March 23rd, owing to strong heating, steep lapse rates aloft and dew points in the 60s. Deeper analysis indicated MLCAPE values of 2000-3000 J/kg, which easily supported robust updrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Relatively strong instability developed ahead of an advancing cold front during the mid to late afternoon hours on March 23rd, owing to strong heating, steep lapse rates aloft and dew points in the 60s. Deeper analysis indicated MLCAPE values of 2000-3000 J/kg, which easily supported robust updrafts. Effective deep-layer shear averaged around 40 knots, with a slightly weaker flow over parts of Texas. However, as thunderstorms developed, they quickly propagated eastward, resulting in clusters of severe storms. As a result, numerous reports of large hail and a few isolated damaging wind gusts were received throughout the late afternoon and evening hours across North Louisiana on March 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 23, 5:34 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 23, 5:34 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
634 PM CDT Sun Mar 23 2025

...New UPDATE...

.UPDATE...
Issued at 628 PM CDT Sun Mar 23 2025

Tonight's Zone forecast has been updated to include Severe
Thunderstorm Watch #63 until 1 AM for our area along and south of
I-20 in Texas and Louisiana and east of I-49. Hopefully we wash
the pollen away for a while with limited impacts from this early
Spring event. /24/

&&

.SHORT TERM...
(This evening through Monday Night)
Issued at 156 PM CDT Sun Mar 23 2025

For the rest of today...Still waiting for the development of some
strong to severe thunderstorms later this afternoon. Latest short
range model solutions suggest development around the 5-7pm range
along or near a line from Tyler, TX to northwest Louisiana and
then into south central Arkansas. This is all due to an
approaching cold front that is currently stretched from north
central Texas into southeast Oklahoma and then into the far
northwest portion of Arkansas. As this frontal boundary advances
into our region this afternoon we should see some prefrontal
convection out ahead of it, which we are starting to see on radar
with a few light popcorn type showers popping up over central
Louisiana. While initial development could produce some isolated
thunderstorms, things are expected to quickly congeal into a line
as it progresses through the rest of our region. Large hail and
damaging winds still remain the main threat, but a brief tornado
or two cannot be ruled out.

The bulk of the line will form late this evening and continue into
the overnight hours. Gradually convection will weaken and shift
east of the forecast area after midnight. Skies will generally
clear from northwest to southeast behind the cold front with some
lingering mid to high level clouds remaining. Low temperatures
tonight will range from the mid 40s to upper 50s from north to
south respectfully. We will continue to clear through the day
Monday, with again some passing high clouds possible. Highs will
range from the mid to upper 70s across the region followed by lows
in the upper 40s to upper 50s for Monday night. /33/

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 156 PM CDT Sun Mar 23 2025

A more dynamic weather pattern is expected to take control of the
ArkLaTex region through the upcoming week as a series of upper-
level shortwaves interact with a moist Gulf airmass and periodic
frontal boundaries. While we will initially be quiet for Tuesday,
it will transition to more active weather conditions by midweek
with showers, thunderstorms, and some low-end strong to severe
thunderstorms possible. Tuesday will start with high pressure to
our west and a large trough to our east, leaving us under
northwest flow aloft. Temperatures will be fairly warm on Tuesday
with highs ranging from the lower to mid 80s. Clouds begin to
increase heading into Tuesday night as a weak shortwave trough
begins to move in from the west. As we move into Wednesday
morning, this shortwave will nudge a subtle surface trough into
northeast Texas, allowing for the development of some showers and
thunderstorms. Highs on Wednesday will range from the mid 70s to
lower 80s.

A rogue thunderstorms or two may linger into the early overnight
hours Wednesday night, but will quickly come to an end should
anything still be ongoing. Lows will range from the mid 50s to
around 60 degrees under mostly cloudy skies. The rest of the week
and into the weekend will continue to see unstable conditions with
chances of showers and thunderstorms from Thursday afternoon
through Saturday with temperatures remaining slightly above
seasonable normals. /33/

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM CDT Sun Mar 23 2025

Ceilings have finally improved into the VFR range at most
locations, and these flight conditions should prevail along with
southwesterly winds of 15 to 20 kts with gusts around 25 kts,
until after 24/00z when a cold front moves across the region. As
the cold front approaches, showers and thunderstorms are expected
to develop, likely just south of the Interstate 30 corridor, and
will move southeast across the region. Most of the TAF sites will
be affected. There is still some uncertainty regarding the initial
timing and location of convective development, but some model
guidance suggests KTXK may remain north of the precip. The storms
should finally exit to the south of the area shortly after 24/06z.
A brief period of MVFR ceilings will be possible after the precip,
but northerly winds after the frontal passage will bring drier air
into the region and VFR flight conditions back to all TAF sites by
the end of the period.

CN

&&

.SPOTTER INFORMATION STATEMENT...
Issued at 642 AM CDT Sun Mar 23 2025

Spotter activation may be needed late this afternoon into tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  78  56  87 /  70   0   0   0
MLU  55  74  53  84 /  90   0   0   0
DEQ  44  76  47  86 /   0   0   0  10
TXK  49  78  53  88 /  20   0   0   0
ELD  48  77  51  87 /  70   0   0   0
TYR  53  78  57  88 /  40   0   0   0
GGG  52  78  55  87 /  60   0   0   0
LFK  58  80  59  87 /  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...24
LONG TERM....33
AVIATION...09

In the hours before

Special weather statement, Mar 23, 3:49 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
449 PM CDT Sun Mar 23 2025

LAZ006-014-232200-
Union LA-Ouachita LA-
449 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OUACHITA AND EAST
CENTRAL UNION PARISHES UNTIL 5 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sterlington, or 17 miles northwest of Swartz,
moving northeast at 30 mph.

HAZARD...Half inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Sterlington, Haile, Spencer, Linville, Deshard and Perryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3299 9207 3296 9209 3292 9207 3288 9208
      3284 9206 3274 9205 3273 9207 3271 9206
      3271 9197 3270 9197 3269 9204 3270 9203
      3270 9204 3269 9205 3268 9217 3279 9226
TIME...MOT...LOC 2149Z 237DEG 26KT 3279 9216

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

09
Special weather statement, Mar 23, 5:15 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
615 PM CDT Sun Mar 23 2025

LAZ004>006-232345-
Lincoln LA-Union LA-Claiborne LA-
615 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION...EAST
CENTRAL CLAIBORNE AND NORTHWESTERN LINCOLN PARISHES UNTIL 645 PM
CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Bernice, or 15 miles east of Homer, moving
northeast at 25 mph.

HAZARD...Half inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Bernice, Cooley, Dubach, Lisbon, Lillie, Corinth and Shiloh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3269 9286 3279 9287 3293 9264 3273 9252
      3268 9286
TIME...MOT...LOC 2314Z 243DEG 23KT 3277 9280

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

09

The radar

The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
March 23, 5:44 PM CST
Where
Union County, 1.81 mi SE of Bernice
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.800, -92.630

Golf ball size hail reported just southeast of Bernice.

Hail, Union

When
March 23, 6:12 PM CST
Where
Union County, 0.58 mi E of Farmerville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.770, -92.390

Quarter size hail reported on Highway 143 in Rocky Branch north of the National Wildlife Refuge.

Hail, Webster

When
March 23, 6:12 PM CST
Where
Webster County, 0.69 mi N of Minden
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
32.630, -93.280

Quarter to half dollar size hail reported in Minden.

Hail, Union

When
March 23, 6:22 PM CST
Where
Union County, 4.17 mi NE of Downsville
Measured
1 in hail
Reported by
Public
Coordinates
32.670, -92.380

Quarter size hail reported along Highway 15 between Chelsea Lane and Moseleys Bluff Road.

Hail, Claiborne

When
March 23, 6:40 PM CST
Where
Claiborne County, 0.58 mi W of Homer
Measured
1 in hail
Reported by
Public
Coordinates
32.780, -93.080

Quarter size hail reported on Monroe Avenue in Homer.

Hail, Union

When
March 23, 6:42 PM CST
Where
Union County, 0.9 mi NW of Point
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.660, -92.290

Quarter size hail reported in the Point community.

Hail, Claiborne

When
March 23, 6:52 PM CST
Where
Claiborne County, 2.15 mi NNE of Homer
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.810, -93.060

Quarter size hail reported on the north side of Homer.

Hail, Union

When
March 23, 7:08 PM CST
Where
Union County, 0.69 mi N of Point
Measured
1.75 in hail
Reported by
Public
Coordinates
32.660, -92.280

Golf ball size hail reported on Highway 552 in the Point community.

Hail, Claiborne

When
March 23, 7:10 PM CST
Where
Claiborne County, 1.35 mi ESE of Homer Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
32.770, -92.980

Quarter size hail reported on Lake Claiborne.

Hail, Union

When
March 23, 7:28 PM CST
Where
Union County, 1.35 mi ESE of Spencer
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.740, -92.130

Nickel size hail reported in the Spencer community.

Hail, Bossier

When
March 23, 7:30 PM CST
Where
Bossier County, 1.38 mi N of Curtis
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -93.650

Quarter size hail reported on Lauri Lane in the Golden Meadows subdivision in Bossier City.

Hail, Union

When
March 23, 7:50 PM CST
Where
Union County, 0.58 mi W of Marion
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.900, -92.240

Nickel size hail reported in Marion.

Hail, Lincoln

When
March 23, 8:05 PM CST
Where
Lincoln County, 2.82 mi NNE of Oak Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.540, -92.860

Quarter size hail reported along Highway 80 between Arcadia and Simsboro.

Thunderstorm Wind, Lincoln

When
March 23, 8:42 PM CST
Where
Lincoln County, 3 mi SSW of Grambling
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.480, -92.740

Two structures damaged by straight-line winds, including an awning blown off the front of a single-wide mobile home and a separate outbuilding with the roof blown off to the east.

Thunderstorm Wind, Lincoln

When
March 23, 8:45 PM CST
Where
Lincoln County, 1.81 mi SW of Barnet Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.480, -92.690

A tree was uprooted along Highway 818.

Hail, Bienville

When
March 23, 9:43 PM CST
Where
Bienville County, 0.69 mi S of Bienville
Measured
1 in hail
Reported by
Public
Coordinates
32.360, -92.980

Quarter size hail reported in Bienville.

Hail, De Soto

When
March 23, 9:45 PM CST
Where
De Soto County, 3.62 mi NE of Stonewall
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -93.780

Quarter size hail reported on Missile Base Road in Stonewall.

Hail, Union

When
March 23, 11:14 PM CST
Where
Union County, 2.32 mi W of Bernice
Measured
1.25 in hail
Reported by
Public
Coordinates
32.820, -92.690

Quarter to half dollar size hail reported just west of Bernice.

Thunderstorm Wind, Union

When
March 23, 11:19 PM CST
Where
Union County, Bernice
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.820, -92.650

A large tree was downed on Highway 2 on the eastern side of the Bernice city limits.

Hail, Union

When
March 23, 11:43 PM CST
Where
Union County, 4.69 mi W of Conway
Measured
1 in hail
Reported by
Public
Coordinates
32.890, -92.480

Quarter size hail reported on Raymond Odom Road north of Farmerville.

Hail, Union

When
March 23, 11:53 PM CST
Where
Union County, 1.87 mi ENE of Conway
Measured
1.75 in hail
Reported by
Public
Coordinates
32.890, -92.370

Golf ball size hail reported in the Conway community north of Farmerville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2025Every state in 2025This day in weather historyWarnings in Louisiana, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249543, 1249555, 1249557, 1249564, 1249565, 1249567, 1249568, 1249569, 1249570, 1249571, 1249572, 1249573, 1249574, 1249583, 1249582, 1249575, 1249576, 1249577, 1249581, 1249578, 1249579.